Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 23, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Mar 15, 2024, 5:56 PM CDT for Hardin County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2024, 5:56 PM CDT (22:56 UTC)
- Expired
- Mar 15, 2024, 8:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Hardin County, TX
The radar
The Lake Charles radar (KLCH), 112 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1652 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
179
WGUS54 KLCH 152256
FFWLCH
TXC199-160100-
/O.NEW.KLCH.FF.W.0023.240315T2256Z-240316T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
556 PM CDT Fri Mar 15 2024
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Central Hardin County in southeastern Texas...
* Until 800 PM CDT.
* At 556 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Silsbee, Kountze, Saratoga, Honey Island, Batson and Caney Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3040 9414 3029 9427 3014 9460 3024 9464
3031 9467 3052 9428 3052 9408
FLASH FLOOD...RADAR INDICATED
$$
Stigger/87What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 5:01 PM CDT, 55 minutes earlier.
Area forecast discussion, Mar 15, 5:01 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
501 PM CDT Fri Mar 15 2024
...New UPDATE...
.UPDATE...
Issued at 455 PM CDT Fri Mar 15 2024
Quick update this afternoon as storms in SE TX rapidly
intensified with multiple reports of hail occurring. Severe Watch
#54 for our westernmost SE TX counties was extended east to the
Sabine River, still in effect until 8 PM. IF storms maintain
strength as they move east, there will likely be a new watch
issued to include SW LA.
24
&&
.SHORT TERM...
(Tonight through Sunday night)
Issued at 330 PM CDT Fri Mar 15 2024
Complex situation in the short term will provide a rather active
period.
Convective outflow boundary and frontal system will move south for
the remainder of the afternoon and this evening before hanging up
between the I-10 corridor and the coast. Meanwhile, a short wave
in the southwest flow aloft will be moving across allowing for
thunderstorms to develop, especially over southeast Texas were
conditions have not been worked over and remain very warm and
unstable. A severe thunderstorm watch will be in effect through 7
pm for mainly damaging wind gusts and large hail. There is still
some uncertainty as to how strong storms will be move as they move
further east into and across the Sabine Basin this evening as loss
of daytime heating may help to rapidly decrease instability.
The surface boundary will remain stalled near the coast through
the weekend. Meanwhile, an upper level low will be cut-off over
the southwest U.S. Disturbances will eject out from the upper
level low and move in the southwest flow aloft across the region.
As these systems move across, they will interact with a very moist
air mass to go along with the extra focus from the nearby surface
boundary. Therefore, although the weekend will not be a washout,
there will be times when widespread shower and storms will be
moving across.
The best times for these waves of activity look to be late on
Saturday afternoon into Saturday evening. Then again late Sunday
night into the day on Sunday. With each wave there will be a
chance for strong storms with heavy rainfall. Wind gusts, hail,
and urban type street flooding will be the main concerns.
A dip in the northern stream on Sunday will help push a cold front
into the region and through the forecast area late Sunday. This
will push the deep moisture and unstable air mass away ending rain
chances.
Rua
&&
.LONG TERM...
(Monday through next Thursday)
Issued at 330 PM CDT Fri Mar 15 2024
A rather sharp cold front will have moved through by the start of
the long term period on Monday with much cooler and drier air
moving in. Decent pressure gradient with the high pressure moving
in behind making for a rather cool and windy day.
The Canadian high pressure system will settle over the region on
Monday night into Tuesday morning providing rather cold
temperatures. Lows ranging from the mid to upper 30s in central
Louisiana to low to mid 40s elsewhere.
The high pressure system will move off to the east during Tuesday
with a warming trend beginning by mid week.
The upper level low that has been cut off over the southwest U.S.
will finally open up and move across the forecast area on Thursday
with a chance for showers and thunderstorms.
Rua
&&
.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Mar 15 2024
Convective outflow boundary and surface front is moving down into
the forecast area this afternoon. Strongest convection with this
system has moved through KAEX, meanwhile, this boundary may will
make it down into the KLFT/KARA terminals between 19z-23z with
brief gusty winds and thunderstorm activity. Western portion of
this line is expected to weaken before reaching KLCH/KBPT.
An upper level disturbance may bring another round of showers and
storms late this afternoon into evening hours with the potential
to affect the KBPT/KLCH/KLFT/KARA terminals between 15/23z-16/04z.
Frontal system will stall near the coast this evening with frontal
inversion trapping low level moisture that will bring about low
clouds and fog with MVFR conditions decreasing to IFR overnight.
Rua
&&
.MARINE...
Issued at 330 PM CDT Fri Mar 15 2024
For the marine area, in the near term fog formation is the big
question. Currently, fog has lifted with decent visibility being
reported. However, frontal boundary to the north will stall north
of the forecast area, keeping a warm and moist air mass in place
over relatively cooler water temperatures. Therefore, fog
potential looks high tonight into Saturday morning, and likely
become dense at times. Therefore a marine dense fog advisory will
be in effect from 10 pm tonight to 10 am Saturday.
Occasional showers and thunderstorms will remain in the forecast
with periods of sea fog through the weekend until a stronger
secondary cold front moves across late Sunday that will bring much
drier and cooler temperatures.
The north winds behind the front will be rather strong and gusty
into Monday with small craft advisory conditions likely.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 60 76 59 68 / 40 40 80 60
LCH 65 77 63 73 / 50 40 80 70
LFT 67 80 66 74 / 40 40 70 80
BPT 66 79 65 76 / 40 40 70 60
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory from 10 PM this evening to 10 AM CDT Saturday
for GMZ430-432-435-436-450-452-455-470-472-475.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...07In the hours before
Local storm report, Mar 15, 3:27 PM CDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
327 PM CDT Fri Mar 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Tstm Wnd Dmg Melville 30.70N 91.74W
03/15/2024 St. Landry LA Emergency Mngr
Photo and reports received of trees down in
the Melville area. Time estimated by radar.
&&
MKCSpecial weather statement, Mar 15, 3:29 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
329 PM CDT Fri Mar 15 2024
TXZ201-515-152115-
Hardin TX-Upper Jefferson TX-
329 PM CDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND SOUTH
CENTRAL HARDIN COUNTIES THROUGH 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devers, or 8 miles west of Sour Lake, moving northeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation and outdoor objects is possible.
Locations impacted include...
Sour Lake and Bevil Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.
&&
LAT...LON 3034 9435 3011 9422 3007 9444 3011 9445
3011 9460 3015 9461
TIME...MOT...LOC 2029Z 236DEG 20KT 3011 9455
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CalhounLocal storm report, Mar 15, 4:04 PM CDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
404 PM CDT Fri Mar 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Hail 3 ESE Sour Lake 30.11N 94.35W
03/15/2024 M0.75 inch Hardin TX Public
Public reports 0.75 inch hail.
&&
MKCSpecial weather statement, Mar 15, 4:44 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
444 PM CDT Fri Mar 15 2024
LAZ141-152215-
Northern Calcasieu LA-
444 PM CDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALCASIEU PARISH
THROUGH 515 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edgerly, or near Vinton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Vinton, De Quincy, Buhler, and Edgerly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3027 9365 3040 9351 3040 9349 3043 9349
3045 9346 3032 9326 3020 9360
TIME...MOT...LOC 2144Z 233DEG 20KT 3028 9353
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CalhounSpecial weather statement, Mar 15, 4:44 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
444 PM CDT Fri Mar 15 2024
TXZ180-201-261-152215-
Hardin TX-Southern Jasper TX-Tyler TX-
444 PM CDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TYLER AND
NORTHEASTERN HARDIN COUNTIES THROUGH 515 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kountze, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Silsbee, Kountze, Fred, and Caney Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.
&&
LAT...LON 3065 9424 3054 9407 3052 9407 3052 9405
3050 9401 3032 9423 3040 9439
TIME...MOT...LOC 2144Z 213DEG 15KT 3043 9425
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Stigger/87Local storm report, Mar 15, 5:42 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
542 PM CDT Fri Mar 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Hail 5 S Lumberton 30.19N 94.19W
03/15/2024 M1.00 inch Hardin TX Public
Photo received of 1 inch hail. Time
estimated by radar.
&&
MKCThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:29 PM CDT | Special Weather Statement | LCH | Hardin | 46 min |
| Mar 15, 3:38 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson | 37 min |
| Mar 15, 4:11 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson, Orange | 49 min |
| Mar 15, 4:21 PM CDT | Severe Thunderstorm Warning | LCH | Hardin | 24 min |
| Mar 15, 4:44 PM CDT | Special Weather Statement | LCH | Hardin | 31 min |
| Mar 15, 4:57 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 30 min |
| Mar 15, 5:27 PM CDT | Severe Thunderstorm Warning | LCH | Newton, Orange | 33 min |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.